SCT Question 3
Question 3: You are paged at 5 AM by the floor nurse to evaluate a patient for fever, dyspnea and hypoxia. This is a 34-year-old female who has undergone a HLA matched unrelated donor transplant following conditioning therapy with busulfan and cyclophosphamide. Graft vs. host disease prophylaxis was with methotrexate and tacrolimus; today is day 13 post-transplant. The patient was well last evening and received her usual prophylactic antibiotics and GCSF at 10 PM. Tacrolimus is infusing and last blood level was in the high therapeutic range. The patient is tachycardic (110 b/m), tachypneic (28/min), has a low-grade fever (100.8 F), BP is normal, Sa O2 is 86% on RA and corrects to 94% on 4 L/min O2 via NC. The patient's weight is unchanged over the last four days, and reduced 5% from baseline. There is no JVD evident, one plus edema is noted in the extremities, heart sounds are normal and there are crackles and faint rhonchi audible on lung auscultation. A diffuse, faint MP red rash is evident. A stat BNP is 100, and CRP checked yesterday AM was 4xULN. WBC ct. has gone from 100/microL yesterday to 1000 today, with an ANC of 500/microL. CXR shows diffuse airspace disease. Renal function is normal.
Your next therapeutic step most likely to be effective will be
1. Initiate broad spectrum antibiotics and observe
2. Administer furosemide 40 mg IV and obtain echocardiogram
3. Initiate methylprednisolone 1 mg/kg q8h
4. Continue supportive care and request a pulmonary consultation
5. Continue GCSF until ANC >1500/microL
Option 3. This patient has engraftment syndrome, with fever, rash, hypoxia, and rapid onset non-cardiogenic pulmonary edema coincident with WBC/ANC recovery whilst getting GCSF following an unrelated donor allogeneic SCT. She has not undergone in vivo T cell depletion with ATG, nor received post-transplant Cyclophosphamide, therefore her risk of engraftment syndrome is higher. While fluid overload is a relatively common occurrence after transplant due to transfusions, TPN, IV abx and fluid support for mucositis, this patient's weight is lower compared with her baseline and her BNP is normal, as is the renal function, so diuresis, while not unreasonable, is unlikely to help improve clinical situation significantly. The low-grade fever and SIRS like findings do require antibiotics be initiated after appropriate cultures, but the most likely helpful intervention will be administration of corticosteroids in this instance. Absence of therapeutic intervention will be ill advised given the risk for progression of pulmonary edema and diffuse alveolar hemorrhage in the setting of thrombocytopenia. In patients not responding to steroids, etanercept may be administered as engraftment syndrome is driven by the cytokine storm of TNF alpha and IL1 & IL6 with the engrafting new innate immune system. Elevated CRP supports the diagnosis.
Published In/Presented At
Toor, A. (2023). SCT Question 3. LVHN Scholarly Works. Retrieved from https://scholarlyworks.lvhn.org/medicine/6035
Medicine and Health Sciences
Department of Medicine